MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SA60WF
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.Three photos were provided.The first photo is the carton endcap displaying the product information.The second photo is of a single-piece monofocal lens in the eye.What appears to be a small narrow scratch is observed.The third photo shows the same view as number two, this photo is blurry.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A surgeon reported that during an intraocular lens (iol) implant procedure, noticed a scratch on the iol optics after implanting the lens into the patient eye.The iol was replaced with another lens during the initial procedure.Additional information was requested.
 
Additional Manufacturer Narrative
It is unknown if qualified associated products were used.Based on review of the provided photo, what appears to be a small narrow scratch is observed.The root cause cannot be determined from the photo.This damage is similar in appearance to damage that can be caused by an instrument used to grasp the lens.All lenses are 100% inspected for cosmetic attributes, and the observed scratch would not have met company release criteria.Based on our observation, and the review of manufacturing records, it can be reasonably concluded that the damage is not manufacturing related.Information was provided that the surgeon mentioned they might have scratched the lens during the loading of the lens into cartridge.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was received and stated that, no clinical symptoms to the patient.
 
Additional Manufacturer Narrative
The lens case was returned fully assembled inside a clear plastic bag placed into the opened lens carton.The lens was returned outside the well area of the lens case.The lens was adhered in dried solution to the lens case base.Viscoelastic and reddish colored solution (possibly blood) were observed dried on the lens.The lens was cleaned with klrp for assessing.The optic was cut from the edge toward the opposite edge in a wedge shape, typical of damage created when removing the lens from the eye.Splintering cracks are observed from the lines of cut damage.A thin scratch was observed on the anterior of the optic.A small scratch was observed near the optic edge.A small crack was also observed near the opposite edge.Photos were provided of the lens in the eye.The reported scratch damage can be observed in the photo.Product history records were reviewed and documentation indicated the product met release criteria.Associated products were not provided.It is unknown if qualified associated products were used.The reported damage was observed.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met company's release criteria.Based on our observation, it can be reasonably concluded that the damage is not manufacturing related.Due to the presence of surgical solution and potentially blood, and the condition of the returned sample, the damage is most likely related to customer handling.Information was provided in the file that the doctor mentioned he might have scratched the lens during loading.It is unknown if the steps of the ifu were followed for loading and delivery, including: ¿ qualified associated products - it is unknown if qualified associated products were used with the lens.The ifu instructs that an company's qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company's recommends using the qualified company's iol delivery system or any other company's qualified combination.¿ temperature ¿ the operating room should be between 18° c (64° f) and 23° c (73° f) and viscoelastic at room temperature (i.E., removed from refrigeration) for 30 to 40 minutes before use ¿ using an adequate amount of viscoelastic - the ifu instructs to completely fill the cartridge with ovd (diagram provided) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.¿ loading into cartridge - the ifu instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Failure to follow this step may cause the lens to advance incorrectly causing delivery issues and/or damage.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15016120
Report Number1119421-2022-01544
Device Sequence Number6856400
Product Code HQL
UDI-Device Identifier00380652332590
UDI-Public00380652332590
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2026
Device Model NumberSA60WF
Device Catalogue NumberSA60WF.165
Device Lot Number15170726
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/16/2022
Supplement Date Received by Manufacturer08/04/2022
03/01/2023
Initial Report FDA Received Date07/14/2022
Supplement Report FDA Received Date08/29/2022
03/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown